WARNING: Warnings may cause headaches, irritability
As a journalism graduate from the University of Oregon and an avid, lifelong reader, I have at least a modicum of understanding when it comes to the written word.
Granted, I may have to furrow my eyebrows, squint and chew on it a bit, but I can usually average it out.
Yet I was stumped this past week when my wife handed me a sheet of paper chock full of single-spaced type. It was the warning that accompanied some medication she had been prescribed to reduce the swelling of one of her cute little knees.
"What on earth does all this mean?" Maureen asked. "My God, it sounds like the cure will kill you. I'm going blind just trying to read it."
I took the sheet, snapped it smartly to establish the seriousness of my intent and began reading.
"It's quite simple," I replied after a few minutes. "After warning that the single-spaced type may cause blindness, it cautions the pills may cause unusual growths to sprout in your nose. The good thing is that it may also stimulate the growth of a third arm between your shoulder blades."
She didn't laugh at my bull, either.
Actually, I was only partially joking.
Right there in black and white was a side-effect warning that the medication may produce "growths in the nose." I kid you not.
However, just what these insidious growths were and whether they would attack a somewhat innocent husband in his sleep was not made clear.
But it was only part of a long litany of potential, horrifying — not to mention gross — side effects from ingesting the nonsteroidal anti-inflammatory pills.
Somewhere a malpractice attorney must be rubbing his or her greedy little hands.
But you have to admire the wily attorneys representing the medical company. You could drive an ambulance with lights flashing through the legal loophole created by the garbled contradictions, nullifying assertions and obfuscating statements.
You should know that Maureen is a perceptive person as well as a quick study. When we were remodeling a small commercial building we bought in Medford a few years ago, she drew up blueprints by hand. Not only was I mightily impressed, but her drawings passed muster with the necessarily strict city building department.
Never mind she had no experience in drawing blueprints. Admittedly, it did take some long nights with her poring over a drafting board into the wee hours.
Her curiosity concerning the drafting of blueprints was more than satisfied. When a local contractor asked whether she would consider freelancing her drafting skills, she quipped, "I'd rather gnaw off my right arm."
Of course, with the medication she was prescribed, she may be able to grow another arm, albeit the new appendage may not be in its proper place.
Unfortunately, the warning letter that came with the pills was about as clear as the spackle we used in the remodeling job.
Consider this abbreviated list, culled from a much longer list of possible side effects: swelling of the tongue or hands, seizures, confusion, stiff neck, slurred speech, urination problems, decreased consciousness, jitteriness, drowsiness, ringing in the ears, vision changes, bone pain, cramps, sleeping trouble, mental or mood changes and — my favorite — vomit that looks like coffee grounds.
About the only side effect not listed was inflammation of the knees.
Incidentally, symptoms of an overdose includes vomit that "may or may not look like coffee grounds," the paper stated. I for one am glad they decided to leave to the imagination the exact description of that puddle of upchuck. I'm thinking something in chartreuse.
The mention that the medication contains a proton pump inhibitor was reassuring. It's nice to know those handy gizmos used to zap aliens in Star Trek movies are now small enough to fit into pills.
But the writers of this gobbledegook were not without a sense of humor.
"Use this medication regularly in order to get the most benefit from it," they wrote, no doubt holding their swollen tongues firmly in cheek.
"This medicine may alter certain lab test results" was also a nice touch.
Finally, there was the humorous note at the bottom of the page: "The information in this monograph is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects."
Reach reporter Paul Fattig at 541-776-4496 or email him at firstname.lastname@example.org.